Lake Michigan, 2021Marine Thunderstorm Winds in Lake Michigan, May 25, 2021
May 25, 2021 · NWS MQT · 7 events in 3 counties and zones
Building moisture and instability ahead of an advancing cold front generated strong to severe thunderstorms over portions of Lake Superior on the evening of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Building moisture and instability ahead of an advancing cold front generated strong to severe thunderstorms over portions of Lake Superior on the evening of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 6:57 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, May 25, 6:57 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
757 PM EDT Tue May 25 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 500 PM EDT TUE MAY 25 2021
A small complex of thunderstorms moved through Menominee County
around noon today. The outflow boundary left behind seems to be
focusing additional thunderstorm development this afternoon. An
isolated thunderstorm also developed over northern Marquette County
and passed just south of Big Bay then developed a decent meso over
central Lake Superior. Overall, observed thunderstorm trends
indicate a more favorable environment for severe storms across the
northwestern CWA where storms have struggled to develop. Recent
visible satellite shows cumulus clearing across the western CWA with
storms developing along the cold front near Duluth, MN.
The cold front is the main item of interest in the near term with
potential for severe thunderstorms this evening. The convective
environment in place at the moment is characterized by MUCAPE around
2000 J/kg and about 50 knots of effective bulk shear. Hodographs are
fairly long but they are straight indicating a predominantly
wind/hail threat with the strongest storms this evening. DCAPE
values around 1000-1200 J/kg combined with an increasingly linear
radar appearance suggests the wind threat is probably greater than
the hail threat for our area. The strongest storms are expected
across the west where timing is more favorable. The cold front isn't
expected to reach Marquette county until 8-9 PM when CAPE should be
too small to support severe thunderstorms.
A secondary cold front moves through early Wednesday morning
bringing a much stronger push of cold air with it. This push of cold
air seems marginally cold enough for lake-induced instability
to mix stronger winds down from aloft resulting in a chilly and
blustery morning. Lake-induced instability is also adequate for an
overcast cloud deck on Wednesday morning, but increasingly dry air
aloft should allow clouds to scatter out by the afternoon.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 421 PM EDT TUE MAY 25 2021
A cold front will sweep though the area from the northwest early
Wednesday morning with much cooler and drier air behind it along
with gusty northwesterly winds, particularly in the east. Temperatures
will only be in the 40s and 50s tomorrow, warmest south. Mixing in
the west will bring afternoon humidity down close to 30 percent
though this area faired better than most of the U.P with
precipitation over the last 24 hours.
Beyond tomorrow the main concerns will be fire weather conditions
and the likely frost/freeze over at least the interior west at night
though the end of the work week as a strong surface high moves
though Ontario into Quebec with dry downslope flow continuing to
move into the area. Afternoon humidity will likely fall into the 25
to 35 percent range away from Lake Superior with the lowest RH over
the interior. The dry air will also allow for good radiational
cooling at night with temperatures falling to near and below
freezing away from the Great Lakes.
A low pressure will move though the region on Thursday and Thursday
night but models have been trending further south with the system.
The more southerly track and dry low level flow into the U.P will
limit any precipitation prospects.
Upper level ridging builds into the area for Saturday with
returning southerly flow and high temperatures warming into the
60s and low 70s. The next trough approaches Sunday with
precipitation chances for Sunday into Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 738 PM EDT TUE MAY 25 2021
Latest trends suggest showers have ended for the terminals and VFR
conditions should persist through tonight. Much cooler air
flowing over Lake Superior is expected to result in an overcast
MVFR cloud deck at all TAF sites Wednesday morning. Drier air
aloft moves in during the day on Wednesday with clouds expected to
scatter out by the afternoon. &&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 500 PM EDT TUE MAY 25 2021
Areas of dense fog may remain and develop across the lake as a warm
and moist air from the Gulf moves over the lake this evening.
However, fog should diminish overnight as winds increase and a drier
air mass moves over the lake. SW winds increase to 20-25 knots near
sunset with gusts to 30 knots. Winds veer northwesterly behind a
secondary cold front with gusts a few gale force gusts expected
across eastern Lake Superior on Wednesday. Winds are expected
to decrease Wednesday night, with gusts becoming 20 knots or less by
Thursday and remaining that way through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...NL
AVIATION...Voss
MARINE...EK
Hazardous weather outlook, May 25, 4:18 AM EST, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
518 AM EDT Tue May 25 2021
MIZ001>007-009>014-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing damaging winds or large hail,
are possible this afternoon and early this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Minor lakeshore flooding and minor beach erosion are possible
along the Lake Superior beaches east of Munising Wednesday
afternoon and early evening.
Frost is possible across the interior of Upper Michigan Wednesday
night, especially over the west half of Upper Michigan where
temperatures may slip below freezing.
Widespread frost is expected across the interior of Upper Michigan
Friday night. A freeze is likely across interior western Upper
Michigan where temperatures may fall to as low as the mid 20s.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
518 AM EDT Tue May 25 2021 /418 AM CDT Tue May 25 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today into this evening.
Isolated severe storms, producing strong winds or large hail, are
possible this afternoon and early this evening.
Patches of dense fog are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few northwest gale force gusts to 35 knots are possible over
eastern Lake Superior on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
518 AM EDT Tue May 25 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today into early this
evening. An isolated severe storm, producing strong winds or
large hail, is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Local storm report, May 25, 5:54 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
654 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 ESE HOUGHTON 47.09N 88.51W
05/25/2021 HOUGHTON MI PUBLIC
TREES DOWN ON US 41 NEAR PORTAGE LAKE GOLF
COURSE BLOCKING THE HIGHWAY. SHERIFF REPORTS
ADDITIONAL TREES DOWN IN THE HOUGHTON AREA.
TIME ESTIMATED BY RADAR.
&&
RJCLocal storm report, May 25, 6:28 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
728 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST IRONWOOD AIRPORT 46.52N 90.12W
05/25/2021 M41 MPH GOGEBIC MI AWOS
AWOS STATION KIWD IRONWOOD AIRPORT.
&&
RJCLocal storm report, May 25, 6:34 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
734 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM MARINE TSTM WIND SUPERIOR GRAND TRAVERSE 47.18N 88.24W
05/25/2021 M49 MPH HOUGHTON MI MESONET
MESONET STATION GTRM4 SUPERIOR GRAND
TRAVERSE BAY.
&&
RJCSpecial weather statement, May 25, 7:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Marquette MI
832 PM EDT Tue May 25 2021
MIZ011>013-260130-
Delta MI-Dickinson MI-Menominee MI-
832 PM EDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...WESTERN
DELTA AND MENOMINEE COUNTIES UNTIL 930 PM EDT/830 PM CDT/...
At 831 PM EDT/731 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Iron Mountain to 14
miles northwest of Wausaukee to near Langlade, Wisconsin. Movement
was east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Escanaba, Marinette, Menominee, Iron Mountain, Kingsford, Gladstone,
Norway, Rapid River, Stephenson, Powers, La Branche, Cedar River,
Hermansville, Foster City, Bagley, Ford River, Wilson, Spalding,
Niagara and Bark River.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for south central Upper Michigan.
LAT...LON 4511 8766 4520 8774 4537 8766 4535 8789
4550 8779 4561 8778 4566 8783 4568 8778
4575 8788 4579 8810 4587 8807 4597 8812
4598 8725 4603 8688 4561 8691 4558 8712
4541 8726 4540 8736 4516 8759 4509 8760
TIME...MOT...LOC 0031Z 263DEG 47KT 4588 8799 4545 8820 4519 8865
RJCLocal storm report, May 25, 7:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
836 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST STANNARD ROCK LIGHTHOUS 47.18N 87.22W
05/25/2021 M59 MPH LSZ266 MI C-MAN STATION
C-MAN STATION STDM4, 27 ESE KEWEENAW POINT.
&&
RJCLocal storm report, May 25, 7:39 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
839 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 1 NW KINGSFORD 45.82N 88.12W
05/25/2021 M51 MPH DICKINSON MI ASOS
ASOS STATION KIMT KINGSFORD.
&&
RJCMarine Thunderstorm Wind, Green Bay N From Cedar River Mi to Rock Island Passage
- When
- May 25, 8:20 PM EST to 8:25 PM EST
- Where
- Green Bay N From Cedar River Mi to Rock Island Passage forecast zone, 13.66 mi W of Escanaba Light
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.710, -87.320
A spotter near Bark River measured thunderstorm wind gusts of 58 mph.
Marine Thunderstorm Wind, Green Bay N From Cedar River Mi to Rock Island Passage
- When
- May 25, 8:30 PM EST to 8:35 PM EST
- Where
- Green Bay N From Cedar River Mi to Rock Island Passage forecast zone, 2.05 mi WNW of Escanaba Light
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.750, -87.080
Peak thunderstorm wind gust of 52 mph was recorded by the Delta County Airport AWOS.
Marine Thunderstorm Wind, Green Bay N From Cedar River Mi to Rock Island Passage
- When
- May 25, 8:35 PM EST to 8:40 PM EST
- Where
- Green Bay N From Cedar River Mi to Rock Island Passage forecast zone, 4.83 mi SW of Escanaba Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Public
- Coordinates
- 45.690, -87.110
There was a public report of a peak thunderstorm gust of 42 mph near Ford River.
Marine Thunderstorm Wind, Green Bay N From Cedar River Mi to Rock Island Passage
- When
- May 25, 8:40 PM EST to 8:45 PM EST
- Where
- Green Bay N From Cedar River Mi to Rock Island Passage forecast zone, 6.39 mi SSW of Point Peninsula Light
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -87.000
The Minneapolis Shoal Light station measured a peak thunderstorm wind gust of 48 mph.
Marine Thunderstorm Wind, Seul Choix Point to Point Detour Mi
- When
- May 25, 9:00 PM EST to 9:05 PM EST
- Where
- Seul Choix Point to Point Detour Mi forecast zone, 2.78 mi WNW of Point Detour
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -86.660
Peak thunderstorm wind gust at the Fairport GLOS station.
Marine Thunderstorm Wind, 5nm E of Fairport Mi to Rock Island Passage
- When
- May 25, 9:00 PM EST to 9:05 PM EST
- Where
- 5nm E of Fairport Mi to Rock Island Passage forecast zone, 2.78 mi WNW of Point Detour
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -86.660
Peak thunderstorm wind gust at the Fairport GLOS station.
Marine Thunderstorm Wind, Green Bay N From Cedar River Mi to Rock Island Passage
- When
- May 25, 9:03 PM EST to 9:08 PM EST
- Where
- Green Bay N From Cedar River Mi to Rock Island Passage forecast zone, 5.54 mi NE of Gladstone
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.900, -86.930
Peak thunderstorm wind gust at the Stonington RAWS station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25 to 28, 2021$25,000 · EF0 · 74 events
- Hail and Damaging Winds in Wisconsin, May 25, 2021$300,000 · 1.5 in hail · 10 events
- Flood and Damaging Winds in Wisconsin, May 25, 2021$83,000 · 52 kt wind · 10 events
- Damaging Winds in Michigan, May 25, 2021$39,000 · 56 kt wind · 17 events
- Hail and Damaging Wind in Texas, May 25, 20213 in hail · 19 events
- Hail and Damaging Winds in Texas, May 25 to 29, 20212 in hail · 15 events
- Hail and Damaging Winds in Texas, May 25, 2021$8,000 · 2.75 in hail · 14 events
- Damaging Winds in Wisconsin, May 25, 202156 kt wind · 8 events
- Flash Flood and Damaging Winds in Texas, May 25, 202156 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arkansas, May 25 to 27, 202152 kt wind · 4 events
- Drought in Texas, May 25 to 31, 20213 events
- Marine Thunderstorm Winds in Lake Superior, May 25, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956942, 956941, 956938, 956940, 959952, 959953, 959954.